Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 331, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 2019, 6:29 PM CDT for Harvey County, McPherson County, Reno County, Kansas. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 21, 2019, 6:42 PM CDT
- In force
- 13 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 100.0 mph
Counties Harvey County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 6:35 PM CDT | TSTM WND GST 60 | 5 W Inman, KS | SPOTTER ESTIMATED WIND SPEEDS APPROACHING 60 MPH AT HIS LOCATION. HAIL WAS ALSO OCCURRING, BUT SIZE IS UNKNOWN SINCE THE SPOTTER WAS DRIVING AT THE TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
990
WUUS53 KICT 212329
SVRICT
KSC079-113-155-220030-
/O.NEW.KICT.SV.W.0331.190821T2329Z-190822T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
629 PM CDT Wed Aug 21 2019
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern McPherson County in central Kansas...
Northeastern Reno County in south central Kansas...
Northwestern Harvey County in south central Kansas...
* Until 730 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located 6 miles west of
Inman, moving east at 15 mph.
This is a very dangerous storm.
HAZARD...100 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Expect considerable damage to
homes and businesses. Expect extensive tree damage and
power outages.
* Locations impacted include...
Mcpherson, Moundridge, Inman, Buhler and Mcpherson Airport.
This includes Interstate 135 between Mile Markers 49 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 9792 3834 9792 3838 9747 3801 9758
TIME...MOT...LOC 2328Z 288DEG 12KT 3823 9790
HAIL...<.75IN
WIND...100MPH
$$
MCGUIRE1 follow-up statement
007
WWUS53 KICT 212342
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
642 PM CDT Wed Aug 21 2019
KSC079-113-155-212351-
/O.CAN.KICT.SV.W.0331.000000T0000Z-190822T0030Z/
McPherson KS-Reno KS-Harvey KS-
642 PM CDT Wed Aug 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON...
NORTHEASTERN RENO AND NORTHWESTERN HARVEY COUNTIES IS CANCELLED...
This severe thunderstorm warning contained an error and was replaced
with a new severe thunderstorm warning.
Remember, a Severe Thunderstorm Warning still remains in effect for
McPherson, Reno and Harvey counties.
LAT...LON 3818 9792 3834 9792 3838 9747 3801 9758
TIME...MOT...LOC 2340Z 288DEG 12KT 3822 9785
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:37 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 21, 2:37 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 237 PM CDT Wed Aug 21 2019 .SHORT TERM...(This evening through Saturday night) Issued at 236 PM CDT Wed Aug 21 2019 A frontal boundary is stretched across the region for much of the short term. Moisture transport for the overnight period is okay but not great however, forcing and high PW more than makes up for it. Showers and thunderstorms are expected to develop through afternoon and into the overnight period. There is the potential for some isolated severe thunderstorm with this activity as well. The main threat appears to be damaging wind and very heavy rain with flash flooding possible. The orientation of the frontal boundary tonight indicates the risk for flash flooding is there. As such, this warrants the issuance of a Flash Flood Watch for the evening and overnight period. Thursday, the frontal boundary will push a little further south Thursday but is expected to stall around the KS/OK state line Thursday afternoon. The proximity of this frontal system will keep the chances for showers and thunderstorms in the forecast for Thursday and Friday as well. Thursday night and Friday morning look to have the best chance for a repeat of widespread showers and thunderstorm. Again, severe weather can't be ruled out with damaging winds and heavy rain with possible flash flooding. By Saturday, the front will return as a warm front and push through the region once again. The moisture axis will re-establish itself over the western half of the state and will follow the fronts progression to the east. This front and moisture axis will provided the needed ingredients to get showers and thunderstorms going once again. Once again, severe weather can't be ruled out but the main threat looks to be damaging winds and very heavy rain. With all the convective activity and the frontal boundary slipping to the south of the region for the bulk of the short term, temperatures are expected to slip below normal for Thursday through Saturday. Cloud cover and persistent chances for rain in the region will help keep the temperatures down for the next few days. Metzger .LONG TERM...(Sunday through Wednesday) Issued at 236 PM CDT Wed Aug 21 2019 The extended range looks to remain fairly active to start at least. Showers and thunderstorms will develop Monday night and into Tuesday morning. However, this activity is expected to be restricted to the Southeastern portions of the CWA as the front continues to move of to the east. Behind the front, southerly winds and WAA will dominate. This will allow some good clearing to occur and allow temperatures to rise once again. Temperatures are expected to get approach normal levels for this time of year by Tuesday with above normal temperatures again likely for the middle and end of the next week. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 118 PM CDT Wed Aug 21 2019 Anticipating chances for scattered to numerous thunderstorms to gradually increase by this evening across the region, as a strong and deep frontal zone oozes south across Mid-America. Included VCTS in all TAFs to cover this threat, although anticipate later shifts will eventually need to insert TEMPO +TSRA for many sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 82 68 83 / 50 50 50 30 Hutchinson 69 80 66 83 / 50 50 40 20 Newton 69 80 67 82 / 60 50 50 30 ElDorado 71 82 68 82 / 50 50 50 30 Winfield-KWLD 72 85 68 83 / 40 40 40 30 Russell 65 77 64 83 / 60 40 30 20 Great Bend 67 77 64 83 / 50 40 30 10 Salina 68 77 66 82 / 60 50 40 20 McPherson 67 78 65 82 / 60 50 40 20 Coffeyville 72 84 70 83 / 50 50 50 40 Chanute 71 82 68 82 / 50 60 60 50 Iola 71 81 68 81 / 60 60 60 50 Parsons-KPPF 72 82 69 82 / 50 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM CDT this evening through Thursday morning for KSZ049-051>053-068>072-083-092>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...ADK
Hazardous weather outlook, Aug 21, 3:58 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 358 PM CDT Wed Aug 21 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 358 PM CDT Wed Aug 21 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices are expected to be in the 100 to 104 degree range for southern Kansas this afternoon. Widespread showers and thunderstorms will become likely this evening and overnight. This will mainly affect areas along and east of the I-135 corridor. Isolated severe thunderstorms are also possible in this area. Main threat will be damaging winds and very heavy rain while some dime to nickel sized hail can't be ruled out. Flash flooding will also be possible during the overnight time frame as well. While all counties along and east of the I-135 corridor will be at risk for flash flooding, Greenwood, Woodson, Wilson, Allen and Neosho counties will have the greatest chance for flash flooding during the overnight. A flash flood watch has been issued for tonight. See the latest bulletin for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms will continue to be problem during the early morning hours. Areas along and east of I-135 corridor will likely see some strong storms with very heavy rain. The far eastern counties will have the greatest chance for very heavy rain and flash flooding. Scattered storms will remain possible for Friday and Saturday with a few strong storms with heavy rainfall possible. Heat indices will approach 100 to 105 during the afternoons of Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 21, 6:04 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Wichita KS 604 PM CDT Wed Aug 21 2019 KSZ050-051-212330- Rice KS-McPherson KS- 604 PM CDT Wed Aug 21 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Rice County in central Kansas... Southwestern McPherson County in central Kansas... * Until 630 PM CDT. * At 602 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles south of Little River, or 9 miles northeast of Nickerson...moving east at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Inman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3829 9807 3842 9778 3818 9772 3817 9808 TIME...MOT...LOC 2304Z 262DEG 10KT 3827 9799 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 40 min |
| Aug 20, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 60 min |
| Aug 20, 8:29 PM CDT | Special Weather Statement | ICT | Russell | 31 min |
| Aug 21, 2:46 PM CDT | Flash Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more | 30 hr |
| Aug 21, 6:04 PM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Aug 21, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 60 min |
| Aug 21, 6:48 PM CDT | Special Weather Statement | ICT | Reno | 27 min |
| Aug 21, 6:56 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.